Antibiotics are the therapeutic agents most often associated with hepatotoxicity. However, this is mainly due to the widespread prescription of these drugs. The relative risk of antibiotic-related hepatotoxicity is low. Causality assessment of suspected drug-induced liver injury (DILI) related to antibiotics can be difficult, particularly because some cases occur long after the drug has been stopped. Among the penicillins, amoxicillin clavulanate is the most associated with hepatotoxicity and is the most frequent cause of DILI-related hospitalisations. Flucloxacillin ranks as the second highest cause of DILI in many countries. The severity of antibiotic-induced DILI varies widely, with the hepatitis-like (hepatocellular) damage tending to be more severe that than cholestatic/mixed type. The pattern is strongly influenced by age. Recently telithromycin (a new generation macrolide) has been linked with DILI, with a typical pattern, which includes abrupt commencement of fever, abdominal pain, jaundice and, in some cases, ascites. Antibiotic-induced DILI appears, in most instances, to be idiosyncratic. Genetic-association studies have recently identified genotypes related to flucloxacillin and possibly to amoxicillin-clavulanate hepatotoxicity.
Keywords: Drug-induced liver injury, antibiotics, fulminant liver failure, causality assessment, amoxicillin-clavulanate, genetic factors
Rights & PermissionsPrintExport